Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Goodland, KS

June 29, 2000Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2000, 6:53 PM CDT for Red Willow County, Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 6:53 PM CDT (23:53 UTC)
Expired
Jun 29, 2000, 8:00 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:05 PM CDTHail 1.5Bartley, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 292355
SVRGLD
KSC137-NEC145-300100-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM CDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS
  SOUTHERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 800 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF LEBANON...OR ABOUT 18 MILES
  SOUTHWEST OF CAMBRIDGE...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REAGER AT 710 PM CDT
  NORTON AT 715 PM CDT
  ALMENA...CALVERT AT 720 PM CDT
  LENORA...NEW ALMELO AT 725 PM CDT
  EDMOND AT 730 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...DANBURY AND DENSMORE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
THURSDAY EVENING FOR PORTIONS NORTHWESTERN KANSAS. 

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:33 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 3:33 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT THU JUN 29 2000

...LOCATION AND CHANCE FOR STORMS MAIN CHALLENGE THIS PACKAGE...

THE DRYLINE HAS MOVED EAST OF KAKO AND EXTENDED FROM NEAR LIMON TO
THE FAR EASTERN CORNER OF COLORADO AT 20Z. WARM MID LEVEL
TEMPERATURES HAVE SLOWED CONVECTION EARLY THIS AFTERNOON...BUT EXPECT
INTENSITY AND COVERAGE OF STORMS TO INCREASE AS STRONG DAYTIME
HEATING CONTINUES AND AS STORMS MOVE INTO VERY WARM AND MOIST
SOUTHERLY FLOW. EXPECT CAPES TO EXCEED 3000 J/KG AND LIFTED INDICES
TO DROP TO BETWEEN -8 AND -10 OVER FAR EASTERN COLORADO BY 00Z.

HAVE CHOSEN THE MESO ETA AS THE MODEL OF CHOICE. THE OTHER NCEP
MODELS NOT HANDLING THE RESOLUTION OF THE LOW LEVEL MOISTURE FIELDS
AND ASSOCIATED CONVECTION AS WELL AS THE MESO ETA. EXPECT BOUNDARY
TO MOVE INTO THE FORECAST AREA TONIGHT WITH BEST CHANCE FOR STORMS
OVER FAR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

FOR THE NEXT FEW DAYS...EXPECT RIDGING AND WARMER TEMPERATURES ALOFT
TO LIMIT CONVECTION. CHANCES FOR STORMS AFTER SATURDAY ARE EVEN LOWER
AS UPPER LEVEL RIDGING BUILDS INTO THE AREA.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jun 29, 1:45 PM CDT, 5 hours 8 minutes before
NEZ079>081-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU JUN 29 2000

...SEVERE THUNDERSTORM WATCH ISSUED FOR EXTREME SOUTHWEST NEBRASKA...

A STRONG UPPER AIR DISTURBANCE MOVING FROM WEST TO EAST ACROSS
WESTERN NEBRASKA THIS AFTERNOON HAS THE POTENTIAL TO CAUSE SEVERE
THUNDERSTORMS. IN RESPONSE TO THIS DEVELOPING SITUATION THE STORM
PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF EXTREME NORTHEAST COLORADO AND WESTERN NEBRASKA.
INCLUDED IN THIS WATCH ARE DUNDY...HITCHCOCK AND RED WILLOW IN
EXTREME SOUTHWEST NEBRASKA.

THE WATCH IS EFFECTIVE THIS AFTERNOON UNTIL 600 PM MDT (700 PM CDT).
LARGE HAIL UP TO TWzO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

RJC
Special weather statement, Jun 29, 4:06 PM CDT, 2 hours 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU JUN 29 2000

...SEVERE THUNDERSTORM WATCH ISSUED FOR PORTIONS OF EXTREME EASTERN
COLORADO AND NORTHWEST KANSAS...

THE POTENTIAL FOR THUNDERSTORMS ALREADY FORMING IN EASTERN COLORADO
TO BECOME SEVERE WILL INCREASE AS THESE STORMS MOVE INTO THE VERY
MOIST AND UNSTABLE AIRMASS IN PLACE ALONG THE COLORADO AND KANSAS
BORDER. AS A RESULT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF EXTREME EASTERN COLORADO
AND NORTHWEST KANSAS. INCLUDED IN THIS WATCH ARE YUMA...KIT CARSON
AND CHEYENNE COUNTIES IN COLORADO.  ALSO INCLUDED ARE CHEYENNE...
RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES IN KANSAS.

THIS WATCH IS IN EFFECT THROUGH 900 PM MDT (1000 PM CDT). LARGE HAIL
UP TO TWO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

LOCKHART
Local storm report, Jun 29, 5:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT THU JUN 29 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
)
0435 PM    1 N ST FRANCIS            KS   .88 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jun 29, 6:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU JUN 29 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    2 S WHEELER               KS   .88 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0452 PM    4 SW CHEYENNE WELLS       CO   .75 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0500 PM    WHEELER                   KS   1 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                        >                  SPOTTER.

0502 PM    5 E WHEELER               KS   1 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jun 29, 6:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU JUN 29 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    BIRD CITY                 KS   1 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0507 PM    BIRD CITY                 KS   1.75 INCH HAIL
06/29/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:25 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.